dsmith6697: My horse has osteoarthiritis and degenerative joint disease, what can I do?
My horse has been diagnosed with mild osteoarthiritis and degenerative joint disease in his right stifle. The vet recommended additional screening at a surgical clinic and starting him on bute and cosequin ASU. I need to call the vet and get further clarification on her recommendations. Does anyone have experience with this, and had any luck with supplements, remedies, shots that helped. Will I be able to ride him again? He is an 18 year old thoroughbred. thanks!
Answers and Views:
Answer by skttl969
This is a very ‘case-by-case basis’ type of issue. Your vet should have all of your answers for you and should be your new partner. Get on good terms with him/her and ask LOTS of questions (preferably at once, not by calling him every 10 minutes with a ‘new’ question).
It sounds like it’s not very bad or far along so it is possible for you to be able to ride again. Definetly send your horse for the additional screenings if that is what your vet recommends.
Your vet has already recommended a Bute regimen and Cosequin ASU so those are the supplements you should use. Do NOT use ANY supplement without your vets permission as some supplements can counter-act each other or actually cause problems if used together (think bleach & amonia!).
Stay in close contact with your vet and follow his reccomendations to the T… keep a journal to track your horse’s comfort each day and share all findings and changes with your vet. Definetly do the screening and supplements he recommended and see how that works before stressing yourself out to much.
Hope This Helps – Good Luck!
therebreed wow all you do walk him aroun alout at lest 30 min a day evry day now!Answer by Loves the Ponies
You really need to talk to your vet. My vet says it is not good to keep a horse on bute. I think she said it messes up their stomach lining or something.
Ask your vet what she would do if it were her horse. What quality of life will he have?
My friend’s mare came down with EPM and responded to the treatment immediately the first go round. When she came down with it again a few months later, she didn’t respond to the medication very well and my friend decided to put her down.
That may be something to consider in your case…although you may not have to put him down immediately, it may be something to plan for in the near future.Answer by Dallas
Dfinatley consult your vet for the BEST dietary needs BUT I suggest asking about a glucosamine supplement. Definatley wonderful for joint issues and arthiritic pain. 🙂 Chances are he will be ok for light riding if your caring for his needs accordingly.
Good Luck! 🙂
Here are some links for infomation on Glucosamine:
This link was my favorite – it gives info on GLucosamine and other interesting aritcles related to joint pain etc etc – how to heal it and so on – thought you might want to check it out!
https://equineink.com/2008/05/02/recent-info-on-equine-joint-supplements/Answer by sarahbone19
Problem is, it is a degenerative joint disease, it will only ever get worse. There are additives you can try, msm, cortaflex, that sort of thing that might help a bit, but it will never get better. The vet has I assume already tried banging Cortazone into the joint, which has good short term effects, but it is something that needs to be repeated and repeated, and each time works that little bit less. My realistic advice would be that if you really want to ride, get another horse, sadly, this one needs to be retired. With no work and mild drugs, he may get a couple years of happily munching grass. The more you work him, the faster he will break down…sorry. Unless something has radically changed in the world of veterinary medecine in the last 12 months! Can always hope. Wish you the best of luck.Answer by Barefoottrimmer
These conditions are a normal part of aging and wear and tear for horses (and humans). You said it was mild so I don’t understand why your horse is on bute (but you didn’t say how often). It is unlikely he is in constant pain so I don’t understand why bute would be given on a regular basis as this would not be good for him. I presume you had x-rays to diagnose the OA and DJD so I am unclear why additional screening would be necessary (other than $ $ $ ). Unfortunately, there is little documented success with supplements except HA (IV or injection), however, I would never have him injected with steroids. If his conditions are mild as you describe, movement is good for him. Just warm him up very well and don’t ask him to do extreme work like jumping and lots of galloping or moving in tight circles (no lunge at all). Lots of turn out is good so he can move about freely on his own. It would not be good for him to be boxed up in a stall. This will be very uncomfortable for him and his progression will be quicker than if he can move about normally. Sorry you find yourself here but we all have to endure the plight of aging. Your horse can have many good years left. Get some specifics – ask questions from several different people. There is nothing wrong with a second or even third opinion. This is not about people, it is about your horse and you should make the best decision for him. I would be wary of injections and surgeries. There is no cure for OA or DJD. It is permanent in nature. good luck to you.Answer by galloppal
the inflammation causes more joint degeneration, so the bute will actually slow the progress of the joint deterioration. The cosequin will help to maintain the joint cartilage. If the horse is still painful, steroid injections may be helpful, but it’s best not to go there if it can be avoided. There are supplements that are similar to cosequin in their effects…you should discuss that with the vet. Your ability to ride is related to the degree of joint damage already present, and the effectiveness of medical management.
In humans, osteoarthritic joints are often replaced with prosthetic joints.